Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 18, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Aug 12, 2013, 10:49 PM CDT for Ford County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2013, 10:49 PM CDT (03:49 UTC)
- Expired
- Aug 13, 2013, 2:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Ford County, KS
The radar
The Dodge City radar (KDDC), 18 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 11:35 PM CDT | FLASH FLOOD | 13 S Dodge City, KS | DITCHES WERE OVERFLOWING ONTO HIGHWAY 283 NEAR WILDFIRE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1595 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1519 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted, in the capitals the NWS used until 2016.
455 WGUS53 KDDC 130349 FFWDDC KSC057-130745- /O.NEW.KDDC.FF.W.0018.130813T0349Z-130813T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1049 PM CDT MON AUG 12 2013 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN FORD COUNTY IN SOUTHWEST KANSAS... THIS INCLUDES THE CITY OF FORD... * UNTIL 245 AM CDT * AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. * RUNOFF FROM THIS HEAVY RAIN WILL RESULT IN FLOODING OF MULBERRY CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... ARKANSAS RIVER...ARKANSAS RIVER TRIBUTARY...MULBERRY CREEK...MULBERRY CREEK TRIBUTARY...RATTLESNAKE CREEK HEADWATER...CROOKED CREEK TRIBUTARY...HEADWATER DRAW TO BLUFF CREEK AND BLUFF CREEK. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. && LAT...LON 3766 10007 3767 9958 3755 9968 3751 10010 $$ FINCH
2 follow-up statements
096 WGUS73 KDDC 130448 FFSDDC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1148 PM CDT MON AUG 12 2013 KSC057-130745- /O.CON.KDDC.FF.W.0018.000000T0000Z-130813T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FORD KS- 1148 PM CDT MON AUG 12 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR SOUTH CENTRAL FORD COUNTY... AT 1135 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS DITCHES OVER-FLOWING ONTO HIGHWAY 283 NEAR WILDFIRE ROAD ABOUT 13 MILES SOUTH OF DODGE CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES... ARKANSAS RIVER...ARKANSAS RIVER TRIBUTARY...MULBERRY CREEK...CROOKED CREEK TRIBUTARY...MULBERRY CREEK TRIBUTARY AND HEADWATER DRAW TO BLUFF CREEK. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 3766 10007 3763 9985 3753 9985 3751 10010 $$ UMSCHEID
837 WGUS73 KDDC 130607 FFSDDC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 107 AM CDT TUE AUG 13 2013 KSC057-130615- /O.CAN.KDDC.FF.W.0018.000000T0000Z-130813T0745Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FORD KS- 107 AM CDT TUE AUG 13 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTH CENTRAL FORD COUNTY... AN AREAL FLOOD WARNING WILL BE ISSUED...ERGO A REPLACEMENT...SHORTLY. LAT...LON 3766 10007 3763 9985 3753 9985 3751 10010 $$ SUGDEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 6:12 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Aug 12, 6:12 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 612 PM CDT Mon Aug 12 2013 ...Updated aviation discussion... .SYNOPSIS... ISSUED AT 1025 AM CDT MON AUG 12 2013 Water vapor imagery and 12Z upper air analysis indicate a low amplitude upper level ridge situated across the central and southern Rockies with a westerly to northwesterly flow aloft downstream across the western high plains. Near the surface, a weak frontal boundary is pushing southward across southwest and central Kansas. Surface dewpoints are primarily in the 60s(F) across southwest and central Kansas with near 70F in south central Kansas. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 130 PM CDT MON AUG 12 2013 Short range models indicate the general westerly flow aloft prevailing across the western high plains through the period. Meanwhile, an upper level shortwave is projected to eject out of the Rockies into the western high plains tonight bringing the possibility for showers and thunderstorms to portions of western Kansas into Tuesday. Ahead of the approaching shortwave, a weak frontal boundary pushing south across western Kansas this afternoon will move further south into Oklahoma and the Texas panhandle this evening before stalling out. This will quickly return an easterly upslope flow north of the boundary across western and central Kansas with increased low level forcing in the vicinity of the boundary closer to the Oklahoma border. As the shortwave kicks out this evening, thunderstorms are expected to develop along the boundary stretching across the Texas and Oklahoma panhandles then northwest into southeastern Colorado. Enough instability exists with CAPE values in excess of 1500 to 2000 J/KG to support strong to possibly severe thunderstorms into the late overnight hours. Additionally, heavy downpours can be expected with the strongest storms with NAM/GFS model soundings showing precipitable water values near one and a half inches. This could cause localized flooding. As surface dewpoints remain anywhere from the upper 50s(F) to the lower to mid 60s(F) tonight, look for lows down into the mid to upper 60s(F) with the lower 70s(F) possible in south central Kansas. Temperatures will certainly remain below normal Tuesday as cooler air filters west-southwest within an upslope flow, not to mention increased clouds/precip a likely factor limiting climbing temperatures. Expect highs struggling to reach the 80s(F) in some locations Tuesday afternoon. .LONG TERM...(Tuesday night through Monday) ISSUED AT 218 PM CDT MON AUG 12 2013 As upper level ridging builds into the Intermountain West, northwesterly upper level flow will prevail across the Plains into Friday. Several ripples in the flow will bring slight chances for showers and thunderstorms into western Kansas, mainly in the late afternoons and evenings, into Friday Night. The upper level ridge will slowly move east and weaken into the weekend with mainly dry conditions and warming temperatures. At the surface, broad high pressure will be found across the Mississippi Valley into the Plains with a trough of low pressure in the lee of the Rockies. Moist south to southeasterly surface flow will prevail. Overnight lows will gradually warm from the low 60s into the mid and upper 60s by the weekend. Daytime highs will warm gradually from the lower to mid 80s to around 85 to 90 by the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) ISSUED AT 612 PM CDT MON AUG 12 2013 Vfr conditions will prevail through the early evening hours. Areas of showers and thunderstorms over east central Colorado could possibly move into southwest Kansas and impact the Garden City and Dodge City taf sites starting around 04z-06z. There is still a lot of uncertainty at this time as to whether these storms will continue that long into the evening hours so will carry VCTS at Garden City and Dodge City for now. MVFR vsbys and cigs could develop around Hays and Dodge City later tonight with mvfr cigs possibly continuing at the taf sites into Tuesday. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 82 62 82 / 60 60 30 20 GCK 65 80 63 80 / 60 60 40 30 EHA 65 82 63 81 / 50 60 40 40 LBL 65 82 64 82 / 50 60 40 30 HYS 65 80 60 80 / 60 40 40 20 P28 68 83 65 81 / 60 60 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJOHNSON SHORT TERM...JJOHNSON LONG TERM...KRUSE AVIATION...GERARD
Hazardous weather outlook, Aug 12, 4:49 AM CDT, 18 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 449 AM CDT MON AUG 12 2013 KSZ030-031-043>046-061>066-074>081-084>090-131000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 449 AM CDT MON AUG 12 2013 /349 AM MDT MON AUG 12 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON ALONG A WEAK FRONTAL BOUNDARY. A FEW OF THE STORMS MAY BE SEVERE LATE THIS AFTERNOON THROUGH THE MID EVENING HOURS WITH THE GREATEST THREAT BEING LARGE HAIL TO HALF DOLLAR IN SIZE AND DAMAGING WIND GUSTS TO 65 MPH. BY LATE THIS EVENING AND INTO THE OVERNIGHT HOURS...A LARGE AREA OF THUNDERSTORMS MAY EVOLVE WITH THE THREAT TRANSITIONING OVER TO VERY HEAVY RAINFALL AND PERHAPS SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY THROUGH WEDNESDAY ACROSS PORTIONS OF THE SOUTHWEST KANSAS REGION. IT IS TOO EARLY TO DETERMINE WHAT THE GREATEST THREATS WILL BE TUESDAY AND WEDNESDAY...HOWEVER HEAVY RAINFALL CAN BE EXPECTED GIVEN THE VERY MOIST ATMOSPHERE IN PLACE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE EVENING HOURS JUST ABOUT ANYWHERE ACROSS THE SOUTHWEST KANSAS REGION. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
In the hours before
Special weather statement, Aug 12, 8:36 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 836 PM CDT MON AUG 12 2013 KSZ064-078-130215- FORD-HODGEMAN- 836 PM CDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD AND SOUTHERN HODGEMAN COUNTIES... AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF SPEARVILLE...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3814 9959 3785 9957 3784 10000 3807 10007 TIME...MOT...LOC 0136Z 261DEG 7KT 3795 9983 FINCH
Special weather statement, Aug 12, 8:43 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT MON AUG 12 2013
KSZ090-130230-
BARBER-
843 PM CDT MON AUG 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARBER COUNTY...
AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HARDTNER...MOVING NORTHEAST
AT 30 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3699 9835 3699 9889 3703 9894 3729 9878
3722 9845 3708 9834 3700 9834
TIME...MOT...LOC 0143Z 232DEG 27KT 3699 9872
FINCHSpecial weather statement, Aug 12, 9:13 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 913 PM CDT MON AUG 12 2013 KSZ078-130300- FORD- 913 PM CDT MON AUG 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR FORD COUNTY... AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FT. DODGE...MOVING SOUTHWEST AT 5 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3790 9963 3762 9957 3753 10004 3780 10016 TIME...MOT...LOC 0213Z 246DEG 6KT 3776 9993 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:36 PM CDT | Special Weather Statement | DDC | Hodgeman | 39 min |
| Aug 12, 8:43 PM CDT | Special Weather Statement | DDC | Barber | 47 min |
| Aug 12, 9:06 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 39 min |
| Aug 12, 9:13 PM CDT | Special Weather Statement | DDC | Ford | 47 min |
| Aug 12, 9:35 PM CDT | Flash Flood Warning | DDC | Ford, Hodgeman | 3 hr |
| Aug 12, 10:27 PM CDT | Flash Flood Warning | DDC | Ford, Gray | 3 hr |
| Aug 12, 11:27 PM CDT | Special Weather Statement | DDC | Rush | 48 min |
| Aug 12, 11:30 PM CDT | Special Weather Statement | DDC | Ness | 45 min |
| Aug 13, 1:16 AM CDT | Areal Flood Warning | DDC | Ford | 12 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.